Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Columbia, SC

July 17, 2004Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 17, 2004, 6:29 PM EDT for Kershaw County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 6:29 PM EDT (22:29 UTC)
Expired
Jul 17, 2004, 7:00 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 172229
SVRCAE
SCC055-172300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
628 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF CAMDEN

* UNTIL 700 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4      
  MILES WEST OF CAMDEN...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL KERSHAW COUNTY AT 640 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3430 8085 3416 8070 3439 8035 3454 8051

$$

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:57 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 17, 4:57 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT SAT JUL 17 2004

.AVIATION...
THROUGH 18Z SUNDAY...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE AREA
THROUGH 02Z SUNDAY. STRONGER STORMS WILL HAVE CLOUD TOPS APPROACHING
50KFT WITH SURFACE WIND GUSTS OF 45 KT POSSIBLE. CEILINGS OF 2-3KFT
POSSIBLE. CONVECTIVE ACTIVITY SHOULD DIMINISH AROUND 01Z-03Z SUNDAY.
MAINLY VFR CONDITIONS OVERNIGHT WITH SOME IFR CONDITIONS NEAR
SAVANNAH RIVER BEFORE SUNRISE SUNDAY WITH LOCAL CEILINGS LESS THAN
1KFT. CEILINGS 3-5KFT AFTER 12Z SUNDAY WITH A FEW THUNDERSTORMS
DEVELOPING AFTER 16Z.

&&

.PREV DISCUSSION...
BASE OF UPPER TROUGH OVER THE AREA WITH CLOSED LOW NEAR OHIO.
WEAK SURFACE LOW PRESSURE OVER CENTRAL GEORGIA EXPECTED TO MOVE
NORTHEAST ACROSS THE AREA TONIGHT. AIRMASS EXPECTED TO BE MODERATELY
UNSTABLE THROUGH THE EVENING. THIS SHOULD RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS INTO THE OVERNIGHT HOURS.

BASE OF UPPER TROUGH SHARPENS AND REMAINS JUST TO OUR WEST SUNDAY
THROUGH TUESDAY. SERIES OF SHORTWAVES EXPECTED TO ROTATE THROUGH THE
BASE OF UPPER TROUGH. THIS COUPLED WITH AFTERNOON AND EVENING
INSTABILITY WILL BE THE MAIN MECHANISM FOR A SMALL CHANCE OF
SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. AXIS OF THE UPPER
TROUGH SHIFTS EAST OF THE AREA WEDNESDAY RESULTING IN
NORTHWEST FLOW ALOFT WEDNESDAY THROUGH FRIDAY. A WEAK COLD FRONT
EXPECTED TO PUSH SOUTHEAST INTO THE AREA AND STALL BY SATURDAY
RESULTING IN UNSETTLED WEATHER FOR THE WEEKEND. TEMPERATURES NOT
DEVIATING TOO FAR EITHER SIDE OF NORMAL.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/30
Hazardous weather outlook, Jul 17, 5:27 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
527 AM EDT SAT JUL 17 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180926-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
527 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 17, 5:09 PM EDT, 1 hour 20 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-172309-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS RUMBLING THROUGH MIDLANDS...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM LOCATED IN THE CONGAREE NATIONAL PARK
MOVING EAST-SOUTHEAST ABOUT 5 TO 10 MPH. THIS STORM HAS THE POTENTIAL TO
PRODUCE WIND GUSTS TO 50 MPH...DANGEROUS LIGHTNING...AND LOCALLY
HEAVY RAIN. PERSONS IN THE VICINITY OF THIS STORM SHOULD TAKE
SHELTER. THIS STORM WILL AFFECT FORT MOTTE AND POINSETT STATE PARK
BETWEEN 515 PM AND 545 PM.

ELSEWHERE...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD
ACROSS THE AREA THROUGH 7 PM.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:01 PM EDTSevere Thunderstorm WarningCAEKershaw29 min
Jul 17, 6:14 PM EDTSevere Thunderstorm WarningCAEClarendon46 min
Jul 17, 7:46 PM EDTSevere Thunderstorm WarningCAERichland29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.